Post # 1
I’m on an antibiotic for acne that I have to stop taking when I’m TTC in earnest. I want to start trying now, but I’m in my sister’s wedding in a month (August 11). I really don’t want to break out and be in front of everyone I know with a disgusting zitty face. Having clear skin really makes a difference to my confidence level and how I feel about myself. I went to 2 dermatologists, and they both said there are no alternative baby-safe drugs that they are confident will be as effective.
I wish I had the courage to say F*** it and toss the antibiotic aside and try to make a baby anyway, but I dread the thought of breaking out so much. I spent most of yesterday in tears about the idea of choosing between these two things: my dignity and self-confidence versus a baby.
I’m 28, so I have plenty of time to concieve in the grand scheme of my life, but baby fever has hit me hard this past month. I’m a teacher, and I’d like to plan my birth to take advantage of summer break at home with the new baby. I’d need to concieve by September for that to work. If I’m not pregnant by then, I should wait another year, and that might break my heart. So if I wait until after the wedding, I’d have less than 2 months to concieve, and I’d have to wait until next June to try again if it doesn’t work at that time.
Post # 3
Not sure what you’re taking but I took some pharmacy classes and certain acne medications will cause severe health issues for pregnancy some requiring you wait a few years after stopping the medication before you try to get pregnant.
Talk with your physician or a pharmacist they may also be able to help you pick something you can do while pregnant like a special face wash.
Post # 4
I agree with the above poster. You may need to be off the medication much longer before conceiving.
Sorry I wish I could offer more support or advice.
Post # 5
I voted to go for it now, but I don’t think acne is a stupid reason to wait. I was avtually in the same situation, with the wedding I was worrying about being my own. My dermatologist said that it’s best to not be on the anti-biotic for a full month before trying to conceive.
I totally get how acne can change the way you feel about yourself. It’s no joke. But it sounds like you reallllly are ready and want to try for a baby and that the timing for your work schedule is best now too.
Hopefully you conceive quickly and then even if your acne comes back you’ll be so happy and glow-y knowing you’ve got a little one coming that it won’t seem to matter. 🙂 Good luck!
Post # 6
To clarify, the medication is bactrim. It’s considered a category C medicine. I looked up what it does, and it inhibits folic acid and can cause a dangerous form of jaundice if you take it in the last trimester. I’m only considering using it while trying to concieve and perhaps until I get a positive test, or until the wedding, which if I got pregnant today would only be the first month. The doctors I spoke to about it didn’t say I needed to wait a month after stopping it, but that I should stop it when I’m trying to concieve, which I took to mean I could take it up to the day before I have baby-making sex.
As I said in the OP, I’ve already talked to 2 dermatologists who both told me that nothing else will be as effective.
The really bad acne med is Accutane, which I’ve never taken, precisely because of the potential for birth defects.
Post # 7
I actually just switched my whole acne regimen to something safe for pregnancy since we are going to do NFP after marriage and I feel safer using approved medications during that time. I’m also a pharmacist and unfortunately there are not a lot of medications for acne safe to use during pregnancy. That said, with the new meds, I think my skin is still doing fine. Its worth having another discussion with your derm – maybe he/she could change your medications to something thats safe during pregnancy that would still help your acne. I really understand the confidence issue that comes with acne, so I would not recommend stopping everything cold turkey before the wedding. Additionally, if you do switch your medications and you get a huge pimple before the wedding, your derm can inject it with cortisone which makes it go away much much faster. It sounds awful, but I had it done one time, and it was a miracle.
Also, I would probably wait to TTC for a month or so after stopping your oral medications anyways. I’m of the thought that although the medications usually are cleared from the system in 1-2 weeks (depending on which one you are taking, some are longer), I would rather be safe than sorry, because most fetal abnormalities from medications develop in the first trimester (thats when all the important organs are forming!). Just my opinion.
Best of luck with your decision and congrats to your sister on her upcoming wedding!
Post # 8
accutane and its oral “cousins” are the ones where you have to wait years to become pregnant. You can stop the Bactrim anytime and immediately TTC. Have you ever tried any of the topicals? There are topical sulfas and retinioids that may help. Maybe a combo of a topical antibiotic and a prescription sulfa or retinoid? They won’t be as good, but it’s better than nothing, I guess. Sorry 🙁 I have acne problems too and I’m on like 3 prescriptions. I’m terrified of the day when I have to stop the oral ones.
Post # 9
I’ve been on Retin-A before and have stopped it when the acne got less severe, as the antibiotic kicked in. The doctors said Retin-A is not safe during pregnancy, even though it’s topical. They did prescribe a topical antibiotic, Clindamyacin, that is safe during pregnancy. But they weren’t confident that it would keep my skin clear.
Post # 10
Since it sounds like you can stop it immediately before starting to try, I would personally wait until the wedding. The odds of conceiving on your very first try (so before the wedding) are pretty small, but the odds of your skin freaking out and you feeling very self conscious about it are high, and it’s only one more month. Not to mention, you could also have terrible morning sickness if it did happen on the first try.
If the wedding was months from now, I’d say there is no point in waiting, but being that it’s only a month and change away, I would wait. It’s so hard to wait the last few weeks though!
Post # 11
If you do decide to start trying I would definitely start prenatals ASAP with folic acid to negate some of the affects of the antibiotic. Also the wedding is in about a month, do you have experience in the past going off a med? Is there a chance that you won’t have a terrible break out right away? I would definitely want to wash my system of category C meds before trying in earnest, the folate deficiencies cause problems almost right away with neural tube development.
Post # 12
Another factor to consider is that pregnancy itself can make your skin go haywire. When I got pregnant my face turned into a horrible greasy mess with tons of big gross zits. So I think you’ll be happier if you complete your acne treatments, enjoy your clear skin, THEN start TTC’ing.
Post # 13
my skin sucks and i went off bcp about 9 months before TTC but i also stopped my strong acne meds and i wish i didn’t because instead of dealing with crappy skin now when i’m pregnant and there is a reason, i dealt with it for 9+ months! i say wait until the wedding, then get to BD!
Post # 14
There’s a very very very small chance the topical retinoids or topical antibiotics could hurt a fetus. It depends on how bad the acne is…. having open sores on your face during pregnancy might be more risky for infection than using the face gel. It’s all risk versus benefit. :- I say this because I had a standard pimple get infected and put me in the hospital for 4 days on drugs that would have wiped out a pregnancy.
Here’s what my main drug reference says about retinoids:
Oral tretinoin is teratogenic and fetotoxic in rats at doses 1000 and 500 times the topical human dose, respectively. Tretinoin does not appear to be teratogenic when used topically since it is rapidly metabolized by the skin; however, there are rare reports of fetal defects. Use for acne only if benefit to mother outweighs potential risk to fetus. During pregnancy, do not use for palliation of fine wrinkles, mottled hyperpigmentation, and tactile roughness of facial skin.”
Post # 15
I feel your pain-I suffer from terrible acne and the only things that have worked on me were Accutane and antibiotics. I took Accutane 7 years ago and it kept my skin perfectly clear up until about a year ago. I did not want to do something that drastic again so I went with an oral antibiotic for about a month before my wedding. What I did try that worked (not as well as the oral antibiotic or Accutane but it still helped) was a topical antibiotic called Clindamycin. I’m not sure if it’s any safer than an oral antibiotic but it cleared my skin up enough to where I was comfortable being in pictures and out in public.
On a side note, I stopped my oral antibiotic the day of my wedding and my skin is still clear! Not sure if the antibiotic “reset” everything or what, but I’ve had no problems coming off the med.
Post # 16
I just stopped taking the accutane about a week ago, my dermatologist told me to wait a month and then I’d be good to go but we’d rather wait 3 just to be safer. I never heard about waiting years after taking it, thats crazy.